Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 28, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2015, 3:40 PM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2015, 3:40 PM CDT (20:40 UTC)
- Expired
- May 25, 2015, 4:11 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:43 PM CDT | HAIL 1 | 3 Ese Avon, SD | |
| May 25, 3:45 PM CDT | HAIL 0.88 | 4 E Avon, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053
WUUS53 KFSD 252040
SVRFSD
SDC009-067-135-252130-
/O.NEW.KFSD.SV.W.0028.150525T2040Z-150525T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
NORTHWESTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTH CENTRAL HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 430 PM CDT
* AT 340 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AVON...OR 7
MILES WEST OF TYNDALL...MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TYNDALL AROUND 350 PM CDT.
SCOTLAND AROUND 410 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OLIVET
AND LESTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4301 9812 4302 9811 4327 9764 4302 9744
4289 9802
TIME...MOT...LOC 2040Z 242DEG 34KT 4297 9801
HAIL...1.50IN
WIND...60MPH
$$
HANKO2 follow-up statements
655
WWUS53 KFSD 252100
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT MON MAY 25 2015
SDC009-067-135-252130-
/O.CON.KFSD.SV.W.0028.000000T0000Z-150525T2130Z/
BON HOMME SD-YANKTON SD-HUTCHINSON SD-
400 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN BON HOMME...NORTHWESTERN YANKTON AND SOUTH CENTRAL
HUTCHINSON COUNTIES...
AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TYNDALL...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SCOTLAND AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OLIVET
AND LESTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4327 9764 4302 9744 4292 9789 4309 9798
TIME...MOT...LOC 2100Z 241DEG 19KT 4302 9788
HAIL...1.25IN
WIND...60MPH
$$
HANKO869
WWUS53 KFSD 252111
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT MON MAY 25 2015
SDC009-067-135-252121-
/O.CAN.KFSD.SV.W.0028.000000T0000Z-150525T2130Z/
BON HOMME SD-YANKTON SD-HUTCHINSON SD-
411 PM CDT MON MAY 25 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME...
NORTHWESTERN YANKTON AND SOUTH CENTRAL HUTCHINSON COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4327 9764 4302 9744 4292 9789 4309 9798
TIME...MOT...LOC 2110Z 242DEG 34KT 4307 9775
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:14 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 25, 12:14 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1214 PM CDT MON MAY 25 2015 .UPDATE... ISSUED AT 1214 PM CDT MON MAY 25 2015 INTERESTING AFTERNOON IN STORE WITH PRETTY AGGRESSIVE CLEARING WORKING NORTHWARD TOWARD THE SOUTHERN CWA...TOWARD LOCATION OF A WEAK BOUNDARY WHICH WILL ANCHOR IN FOR THE AFTERNOON FROM SOUTHERN MINNESOTA TO NORTHERN NEBRASKA. AS WAVE ACROSS NORTHERN NEBRASKA WANDERS SLOWLY EASTWARD...SHOULD GET A BIT BETTER PUSH OF STORM DEVELOPMENT ALONG/NORTH OF THE BOUNDARY THAN HAVE SEEN THUS FAR THIS MORNING WHICH DEVELOPED ON EDGE OF DRYING ALOFT. NOT MUCH TO STOP CONVECTION FROM DEVELOPING ONCE CAN GET A BIT OF SURFACE BASED DESTABILIZATION...WHICH IS SOMEWHAT CONCERNING TO KEEP STORMS MORE ISOLATED AND ALLOW A BIT BETTER INSTABILITY TO DEVELOP. ON A MOST OPTIMISTIC CASE...CAN PERHAPS SQUEAK OUT 1000 J/KG ML CAPE...AND WITH THE LARGELY UNIDIRECTIONAL SHEAR OF 30 TO 40 KNOTS...SHOULD BE IN THE REALM OF GETTING SOME ORGANIZED STORM STRUCTURE. WATCHING LOCATION OF BOUNDARY FOR MAXIMUM SHEAR POTENTIAL AND SLIGHTLY ENHANCED CONVERGENCE...AND SHOULD DEFINE BETTER LOWER END SEVERE THREAT TODAY. MAIN THREAT NORTHEASTERN NEBRASKA INTO NORTHWEST IOWA...BUT MAY SNEAK A BIT MORE NORTHWARD DEPENDING ON PROGRESSION OF BOUNDARY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 324 AM CDT MON MAY 25 2015 VERY CHALLENGING AND PROBLEMATIC FORECAST IN THE NEAR TERM TODAY AND TONIGHT. FOR STARTERS WE HAVE FOG...SOME OF IT RATHER DENSE...IN THE EASTERN SECTIONS OF SOUTHWEST MN AND ALSO IN GREGORY COUNTY. BASICALLY THE FOG IN SOUTHWEST MN IS DUE TO STRATUS ON THE GROUND FROM THEIR HIGHER TERRAIN...WHILE THE FOG IN SOUTH CENTRAL SD WAS ORIGINALLY AIDED BY AN UPSLOPE FLOW WHICH IS NOW BEGINNING TO WANE. BUT ACCOUNTED FOR THESE AREAS BY JUST GOING WIDESPREAD FOG INTO MID MORNING...WITH ONLY PATCHY OR AREAS OF FOG ELSEWHERE. WITH A DRY MID LEVEL LAYER...THERE COULD BE SOME PATCHY DRIZZLE ALMOST ANYWHERE THROUGH MID MORNING. BUT FOR NOW DECIDED TO LEAVE OUT AS THE FORECAST ALREADY HAS A LIGHT SHOWER AND FOG MENTION AND DID NOT WANT TO CLUTTER UP THE GRIDS AND WORDING WITH TOO MANY ELEMENTS. OTHERWISE...OUR EVER PRESENT LARGE UPPER LOW IS CENTERED WHERE THE NEB PANHANDLE...EASTERN WY AND NORTHEAST CO MEET...WITH A SECONDARY CIRCULTION CLOSE TO NORTHEAST SD. THIS SECOND CIRCULATION IS CAUSING QUITE A BIT OF LIGHT SHOWER ACTIVITY AT THIS TIME PRIMARILY NORTH OF OUR FORECAST AREA. SO ALL TOLD FOR THE MORNING HOURS...REALLY NOT EXPECTING A LOT TO HAPPEN IN OUR FORECAST AREA AS WE ARE BETWEEN SHORT WAVES. A SURFACE AND LOW LEVEL WIND SHIFT OOZES DOWN IN OUR NORTHERN AND WESTERN ZONES THIS AFTERNOON BEHIND THE WEAK NORTHERN UPPER LOW. THIS WIND SHIFT COULD PROVIDE A FOCUS FOR THUNDERTORM DEVELOPMENT THROUGHOUT OUR SOUTHEAST ZONES LATE THIS AFTERNOON AND EARLY EVENING BEFORE DISSIPATING. THEREFORE KEPT LIKELY POPS GOING GENERALLY ALONG AND SOUTH OF A TYNDALL SD...TO IOWA GREAT LAKES LINE DURING THOSE HOURS. SOME OF THE CELLS COULD BE MARGINALLY SEVERE... ESPECIALLY FROM SIOUX CITY TO SPENCER AND SOUTHWARD...WITH NAM ML CAPE VALUES BETWEEN A 1000 TO 2000 J/KG AND 925MB LIFTED INDEX VALUES -4 TO -7C. WIND SHEAR IS NOT TOO IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS...BUT 0-3KM BULK SHEAR VECTORS ARE AVERAGING 30 TO 40 KNOTS IN THAT AREA COUPLED WITH 0-3KM HELICITY VALUES OF 100 TO 120. TONIGHT...THE UPPER LOW OPENS UP AND MOVES INTO SOUTHERN NEB AND KS. A GENERAL DRYING TREND WILL TAKE PLACE FROM NORTH TO SOUTH WITH ONLY SMALL POPS LINGERING AFTER THE EVENING HOURS GENERALLY ALONG AND EAST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MN LINE. BUT HONESTLY FROM 06Z TO 12Z TUESDAY THERE WILL LIKELY BE VERY LITTLE GOING ON IN OUR FORECAST AREA EXCEPT FOR A FEW LIGHT SHOWERS IN THOSE AREAS. CLOUD COVER COULD STUBBORNLY HANG ON EVEN IN OUR NORTHWEST ZONES AS THE VARIOUS MODELS ARE SHOWING STRATUS. WITH THE LOW LEVEL AIR FAIRLY DEAD...THIS COULD CERTAINLY BE A POSSIBILITY. THEREFORE KEPT LOWS ON THE MILD SIDE...WARMER THAN MANY CONSENSUS READINGS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 324 AM CDT MON MAY 25 2015 COMPLICATED AND SOMEWHAT MURKY FORECAST CONTINUES INTO THE EXTENDED WITH SUBTLE MODEL DIFFERENCES LEADING TO FAIRLY SUBSTANTIAL CHANGES IN THE FORECAST. OVERALL...APPEARS TO BE A FAIRLY ACTIVLE PERIOD WITH UPPER LEVEL LOW SHIFTING TO THE EAST AND A SECOND SYSTEM WORKING INTO THE WESTERN US. ON TUESDAY...COLD FRONT ASSOCIATED WITH THE VACATING SYSTEMS MOVES ACROSS THE EASTERN CWA. MODELS HAVE SLOWED THE PROGRESSION OF THE FRONT. FOCUS FOR PRECIP IS MAINLY ALONG AND AHEAD OF THE FRONT...AND HAVE CONCENTRATED POPS ACROSS NORTHWEST IOWA INTO FAR SOUTHWEST MINNESOTA. TALL THIN CAPE PROFILES LEADING TOWARDS EFFECTIVE HYDROMETOR DEVELOPMENT AS OPPOSED TO ANY SEVERE WEATHER POTENTIAL. TUESDAY NIGHT INTO WEDNESDAY APPEAR TO BE FAIRLY QUIET WITH A SURFACE RIDGE MOVING ACROSS THE AREA. BY WEDNESDAY NIGHT...TROUGH TO THE WEST STARTS TO APPROACH AS LOW LEVEL JET DEVELOPS ACROSS THE PLAINS LEADING TO THUNDERSTORM POTENTIAL ACROSS CENTRAL SOUTH DAKOTA. THIS THREAT CONTINUES INTO THURSDAY AND FRIDAY AHEAD OF A COLD FRONT WORKING SOUTH. MODEL DISCREPANCIES CONTINUE...WITH THE GFS STALLING THE FRONT ACROSS THE AREA...WHILE THE ECMWF SHOWING VERY STRONG FRONT THAT WOULD RESULT IN WELL BELOW NORMAL TEMPERATURES FOR THE WEEKEND. FOR NOW...TRENDING LOWER WITH TEMPERATURES ACROSS THE NORTH....WHILE WHAT TO DO WITH TEMPS FURTHER SOUTH IS MORE UNCERTAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1214 PM CDT MON MAY 25 2015 MVFR CEILINGS CONTINUING TO RISE UP TOWARD LOWER VFR...WITH STRONG CLEARING PUSH INTO KSUX AREA. SHOULD BE SOMEWHAT SELF DESTRUCTIVE WITH VFR CUMULUS EXPECTED TO BUILD IN AREAS WHICH CLEAR TO THE SOUTH. THUNDER MENTION WILL BE LIMITED TO KFSD AND KSUX...WITH GREATEST IN THE LATTER. VERY SLOW MOVING BOUNDARY AND LINGERING LOWER LEVEL MOISTURE COULD PRODUCE ANOTHER IFR FOG/STRATUS EPISODE FOR MAINLY THE KSUX AREA LATER TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...CHAPMAN SHORT TERM...MJ LONG TERM... AVIATION...CHAPMAN
Hazardous weather outlook, May 25, 8:14 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 814 AM CDT MON MAY 25 2015 MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261315- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME- 814 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FOG...WITH PATCHY DENSE FOG...WILL REDUCE VISIBILITIES TO AS LOW AS A QUARTER MILE AT TIMES THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ089-090-SDZ067-069-070-261315- LYON IA-NOBLES-JACKSON-LINCOLN SD-YANKTON-CLAY SD- 814 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD REDUCE VISIBILITIES UNDER ONE MILE AT TIMES THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON. THE MAIN THREAT WITH STRONGER STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE AFTER 2 PM. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-261315- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 814 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD REDUCE VISIBILITIES UNDER ONE MILE AT TIMES THIS MORNING. PROSPECTS FOR A FEW SEVERE THUNDERSTORMS HAS INCREASED A BIT FOR LATER THIS AFTERNOON ACROSS MUCH OF NORTHWEST IOWA AND ADJACENT AREAS. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE HAIL TO THE SIZE OF GOLF BALLS. HOWEVER...DAMAGING WINDS TO AROUND 65 MPH AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE AFTER 2 PM.
In the hours before
Local storm report, May 25, 3:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 SSW DANTE 42.91N 98.25W
05/25/2015 E1.75 INCH CHARLES MIX SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:04 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 41 min |
| May 25, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 37 min |
| May 25, 5:24 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 51 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.